Missouri, 2014

Tornadoes and Hail in Missouri, April 24 to 28, 2014

April 24 to 28, 2014 · NWS SGF · 43 events in 17 counties and zones

A powerful storm system and a dry line produced several rounds of severe thunderstorms with some super cells. There were reports of tornadoes, wind damage, and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$247,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A powerful storm system and a dry line produced several rounds of severe thunderstorms with some super cells. There were reports of tornadoes, wind damage, and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 24, 2:33 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 24, 2:33 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT Thu Apr 24 2014

.SHORT TERM...(Through early This Evening)
Issued at 250 PM CDT THU APR 24 2014

Previous mesoscale discussion...

Severe Thunderstorm Watch issued for the region this afternoon, in
effect through 10 PM tonight.  Quick moving broken lines of
thunderstorms will continue to move across the area through early
evening, as a cold front and strong upper level shortwave traverse
the region.  18Z special RAOB was somewhat lackluster with mid level
lapse rates, which likely explains why convection has struggled a
bit to really organize.  Nonetheless, given modest instability and
good deep level shear, do think that there is a reasonable potential
for a few marginally severe storms this afternoon across the Watch
area, with large hail to the size of quarters to perhaps half
dollars the primary threat.  The 18Z sounding did show a fair amount
of dry air in the low levels (albeit less than at 12Z), suggesting
at least some potential for strong wind gusts.  Weak low level shear
is resulting in an extremely low tornado threat.

Current indications are that these lines of storms should clear the
region from west to east from late afternoon through early evening,
and will likely be able to end the Watch early from the west a few
counties at a time once this takes place.

.LONG TERM...(Friday through Thursday)
Issued at 333 PM CDT THU APR 24 2014

Friday may end up being the lone quiet day of the remainder of
the forecast. A shortwave ridge will build into the region and
allow for sunny skies and temperatures warming into the 70s.

The first in what will likely be several chances for rainfall will
affect western and northern portions of the outlook area
(generally I-49 west and north of highway 60) late Friday night
and Saturday morning. A strong low level jet will develop over the
Plains and as it veers, thunderstorms will develop on the edge of
an incoming elevated mixed layer. Enough instability will be
present to support a marginal hail risk, generally along and
northwest of a line from Pittsburg, KS to the Lake of the Ozarks
region. This activity should shift north of the area Saturday
afternoon as the elevated mixed layer spreads over the area and
caps us off. This should allow us to warm up nicely with highs in
the 80s in most locations.

The most interesting portion of the forecast remains the Sunday
into Monday time frame. The 12z suite of model output continues to
indicate a strong mid level wave becoming negatively tilted as it
moves out of the central/southern Rockies Saturday, then quickly
transitioning into a closed low over the high Plains on Sunday.
There remains some minor placement differences between models, but
the overall pattern is well agreed upon.

On Sunday, the big question for our neck of the woods is whether
or not the dry line will shift this far to the east. A consensus
of the models would suggest the dry line should end up closer to
the I-35 corridor to our west. With increasingly unidirectional
shear (due the quick transition to a strong, closed low), we will
likely have to wait to inherit a convective complex that evolves
from whatever develops/congeals to our west Sunday afternoon and
evening. All modes of severe weather are still supported, but
with more emphasis on wind/hail at this time. Again, this will be
something to watch with subsequent forecasts.

Heading into Monday, the questions become more complex. How
quickly does the upper low shift to the east? What is the exact
location of the upper low? At this point there are two plausible
solutions. The first, supported by the ECMWF is to have a second
window of opportunity for strong/severe storms Monday as another
speed max rounds the base of the upper low and spreads into the
warm sector. Our area would be on the northern fringe of the
severe risk, with the better potential to our south. Another
equally plausible solution, supported by the GEFS/GEM, is for the
upper low to expand east and our area get dry slotted. Something
to watch, but certainly a low confidence forecast at this
juncture.

The remainder of the week will see the risk for severe exit but an
abnormally cool and unsettled stretch of weather spread over the
Midwest. Highs some 10-20 degrees below average and lows around 10
degrees below average are expected. Periodic chances for showers
are possible each afternoon from Tuesday through Thursday. Again,
much depends on how this upper low behaves. So far, model
consensus agrees on a very slow movement of this low, but trust in
a precise location of this low on any given day is on the low side.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1157 AM CDT THU APR 24 2014

Breezy south winds will continue early this afternoon ahead of a
cold front. That front, and an associated line of thunderstorms,
will sweep across the region this afternoon, likely affecting all
three terminal sites. Clearing skies and west to northwest winds
are expected behind the front tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Gagan
AVIATION...Boxell
Hazardous weather outlook, Apr 24, 3:17 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 PM CDT THU APR 24 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
417 PM CDT THU APR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  BROKEN LINES OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS
  THE MISSOURI OZARKS LATE THIS AFTERNOON INTO EARLY THIS EVENING.
  SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THIS
  LINE. LARGE HAIL TO THE SIZE OF HALF DOLLARS...AND WIND GUSTS TO
  60 MPH WILL BE THE MAIN THREATS WITH ANY SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ELEVATED FIRE WEATHER CONDITIONS WILL DEVELOP WEST OF HIGHWAY 65
  ON FRIDAY...AND ACROSS THE EASTERN OZARKS ON SATURDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT AND
  SATURDAY MORNING AS A WARM FRONT LIFTS THROUGH THE REGION. SMALL
  HAIL WILL BE POSSIBLE WITH THIS ACTIVITY.

  ORGANIZED THUNDERSTORM CHANCES WILL THEN ARRIVE FOR SUNDAY AND
  MONDAY. THE EXACT EVOLUTION OF THIS SYSTEM REMAINS UNCERTAIN...
  HOWEVER A COUPLE OF ROUNDS OF STRONG TO SEVERE THUNDERSTORMS
  REMAIN POSSIBLE. THE FIRST WILL BE ACROSS EXTREME SOUTHEASTERN
  KANSAS AND MUCH OF THE MISSOURI OZARKS SUNDAY AND SUNDAY NIGHT.
  THE SECOND WILL BE ACROSS EASTERN PORTIONS OF THE MISSOURI
  OZARKS MONDAY. ALL MODES OF SEVERE WEATHER ARE PLAUSIBLE...WITH
  THE PRIMARY RISKS BEING DAMAGING WIND GUSTS AND LARGE HAIL. AREA
  INTERESTS ARE URGED TO STAY ABREAST OF THE LATEST FORECASTS FOR
  THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR THE
  MISSOURI OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Apr 24, 12:34 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
134 PM CDT THU APR 24 2014

MOZ066-067-241900-
ST. CLAIR MO-VERNON MO-
134 PM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERNON AND
NORTHWESTERN ST. CLAIR COUNTIES UNTIL 200 PM CDT...

AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALKER...OR 10 MILES NORTHEAST OF NEVADA...
MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  SCHELL CITY BY 140 PM CDT.
  TABERVILLE AND 8 MILES NORTHWEST OF TIFFIN BY 145 PM CDT.
  JOHNSON CITY...8 MILES NORTHWEST OF MONEGAW SPRINGS AND 8 MILES
  SOUTHEAST OF APPLETON CITY BY 155 PM CDT.
  9 MILES WEST OF LOWRY CITY BY 200 PM CDT.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3821 9372 3806 9372 3790 9401 3790 9406
      3787 9407 3779 9420 3796 9432 3805 9424
      3806 9413 3804 9411 3804 9407 3821 9406
      3822 9401
TIME...MOT...LOC 1835Z 228DEG 38KT 3796 9414

HATCH
Special weather statement, Apr 24, 2:41 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT THU APR 24 2014

MOZ088-093-242130-
JASPER MO-NEWTON MO-
341 PM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND SOUTHEASTERN JASPER
COUNTIES UNTIL 430 PM CDT...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTH OF SAGINAW...OR 8 MILES NORTHWEST
OF NEOSHO...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DIAMOND...DUENWEG...DUQUESNE...FAIRVIEW...
GRANBY...LEAWOOD...NEOSHO...SAGINAW...SARCOXIE...SILVER CREEK AND
SOUTHEASTERN JOPLIN.

INTERSTATE 44 BETWEEN MILE MARKERS 8 AND 32 WILL ALSO BE IMPACTED BY
THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHERN MISSOURI.

LAT...LON 3678 9456 3710 9448 3715 9406 3712 9405
      3677 9407
TIME...MOT...LOC 2041Z 257DEG 29KT 3697 9440

FOSTER
Special weather statement, Apr 24, 2:50 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 PM CDT THU APR 24 2014

MOZ057-058-069-070-081-082-242130-
CAMDEN MO-LACLEDE MO-MARIES MO-MILLER MO-PULASKI MO-TEXAS MO-
350 PM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMDEN...LACLEDE...
NORTHWESTERN TEXAS...PULASKI...SOUTHERN MILLER AND WESTERN MARIES
COUNTIES UNTIL 430 PM CDT...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRUMLEY TO MORGAN...
MOVING EAST AT 45 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE CONWAY...CROCKER...DIXON...FORT LEONARD
WOOD...IBERIA...LEBANON...OSAGE BEACH...RICHLAND...ST. ROBERT AND
WAYNESVILLE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS STATE PARK AND LAKE OF THE OZARKS. INTERSTATE 44 BETWEEN
MILE MARKERS 115 AND 168 WILL ALSO BE IMPACTED BY THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHERN MISSOURI.

LAT...LON 3829 9199 3809 9201 3807 9202 3805 9201
      3802 9202 3801 9202 3761 9203 3757 9203
      3747 9203 3749 9283 3816 9266
TIME...MOT...LOC 2050Z 258DEG 37KT 3807 9247 3751 9261

FOSTER
Special weather statement, Apr 24, 3:03 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 PM CDT THU APR 24 2014

MOZ088-089-094-242130-
JASPER MO-DADE MO-LAWRENCE MO-
403 PM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...SOUTHEASTERN
JASPER AND SOUTHERN DADE COUNTIES UNTIL 430 PM CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF MILLER...OR 6 MILES
NORTHWEST OF MOUNT VERNON. THIS STORM WAS NEARLY STATIONARY. NICKEL
SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE EVERTON...MILLER AND MOUNT VERNON.

INTERSTATE 44 BETWEEN MILE MARKERS 31 AND 58 WILL ALSO BE IMPACTED BY
THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHERN MISSOURI.

LAT...LON 3705 9408 3729 9411 3737 9362 3711 9361
      3704 9406
TIME...MOT...LOC 2103Z 180DEG 0KT 3717 9389

FOSTER
Local storm report, Apr 24, 3:15 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     LEBANON                 37.68N 92.66W
04/24/2014  M56 MPH          LACLEDE            MO   AWOS

            THE AUTOMATED WEATHER OBSERVATION STATION AT THE AIRPORT
            IN LEBANON MEASURED A 56MPH WIND GUST.

&&

WISE
Local storm report, Apr 24, 4:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 N REPUBLIC            37.15N 93.48W
04/24/2014  E0.88 INCH       GREENE             MO   TRAINED SPOTTER

&&

WISE

The radar

The Springfield radar (KSGF), 12 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

27 hail, 14 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Greene

When
April 24, 4:05 PM CST
Where
Greene County, 1.65 mi W of Republic Westport Ar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.150, -93.480

Hail, Greene

When
April 24, 4:17 PM CST
Where
Greene County, 3.45 mi NE of Battlefield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.150, -93.330

Nickel sized hail was reported near the intersection of Battlefield and Golden in Southwest Springfield.

Hail, Greene

When
April 24, 4:21 PM CST
Where
Greene County, 0.55 mi W of Langston
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.180, -93.240

Dime to nickel size hail was reported at a local TV station in Springfield.

Hail, Greene

When
April 24, 4:27 PM CST
Where
Greene County, 1.3 mi WNW of Sgf Downtown Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.230, -93.250

Hail covered the ground at the intersection of Kearney and Kansas Expressway in Springfield.

Hail, Greene

When
April 24, 4:31 PM CST
Where
Greene County, 2.6 mi WNW of Sgf Downtown Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.240, -93.270

Quarter to half dollar size hail was reported near the intersection of Kearney and National Ave.

Hail, Greene

When
April 24, 4:35 PM CST
Where
Greene County, 0.69 mi S of Springfield
Measured
1.25 in hail
Reported by
Public
Coordinates
37.190, -93.300

Hail, Greene

When
April 24, 4:45 PM CST
Where
Greene County, Strafford
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.270, -93.120

Hail, Christian

When
April 24, 5:07 PM CST
Where
Christian County, Sparta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.000, -93.080

Hail, Webster

When
April 24, 5:38 PM CST
Where
Webster County, 2.14 mi NNE of Seymour
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.180, -92.770

Hail, Jasper

When
April 26, 8:38 AM CST
Where
Jasper County, Carl Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
37.180, -94.570

Hail, Barry

When
April 27, 10:47 AM CST
Where
Barry County, 2.16 mi SW of Purdy
Measured
0.75 in hail
Reported by
Public
Coordinates
36.800, -93.950

Hail, Vernon

When
April 27, 11:20 AM CST
Where
Vernon County, 2.34 mi SSE of Horton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.950, -94.360

Hail, Taney

When
April 27, 11:33 AM CST
Where
Taney County, 0.69 mi N of Taneyville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.740, -93.030

Hail, Greene

When
April 27, 12:06 PM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.200, -93.290

Thunderstorm Wind, Vernon

When
April 27, 1:20 PM CST
Where
Vernon County, 2.76 mi N of Nevada Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.890, -94.320

A roof was blown off a hog barn near the intersection of Katy Road and Farm Road 1750. The hog barn had significant damage.

Thunderstorm Wind, Vernon

When
April 27, 1:20 PM CST
Where
Vernon County, 2.64 mi NW of Nevada Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.880, -94.350

Roofing material was removed from several outbuildings.

Hail, Ozark

When
April 27, 3:35 PM CST
Where
Ozark County, 0.56 mi E of Bakersfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.520, -92.140

Hail, Texas

When
April 27, 3:48 PM CST
Where
Texas County, 3.03 mi SW of Clear Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
37.070, -91.910

A picture posted on social media of golf ball size hail was near Highway 137 and Freedom Road.

Hail, Howell

When
April 27, 3:50 PM CST
Where
Howell County, 1.66 mi W of Pottersville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.700, -92.060

Hail, Howell

When
April 27, 4:05 PM CST
Where
Howell County, 0.69 mi S of Willow Spgs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.990, -91.970

Hail, Texas

When
April 27, 4:05 PM CST
Where
Texas County, 0.55 mi E of Houston
Measured
1.25 in hail
Reported by
Public
Coordinates
37.330, -91.960

Hail, Texas

When
April 27, 4:14 PM CST
Where
Texas County, 0.55 mi E of Licking
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -91.860

Hail, Texas

When
April 27, 4:15 PM CST
Where
Texas County, 1.1 mi E of Clear Spgs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.100, -91.850

Golf ball size hail occurred over rural areas and no damage was reported.

Tornado, Vernon

When
April 27, 5:15 PM CST to 5:16 PM CST
Where
Vernon County, 4.55 mi WSW of Milo to 4.26 mi WSW of Milo
Rating
EF0
Path length
0.34 mi
Path width
100 yd
Reported by
Public
Coordinates
37.730, -94.400

Several reports from the public revealed a brief tornado touchdown over rural and wooded land south of Nevada and west of Milo with several trees and large branches blown down. One eye witness captured the tornado on video and another witness captured a detailed picture of the tornado on the ground. The land area where the trees were down was in an area that is remote and had no road access. Time and location was estimated by witnesses and radar. Winds were estimated at 70 mph.

Hail, Barton

When
April 27, 5:40 PM CST
Where
Barton County, 0.88 mi NE of Irwin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.590, -94.290

Thunderstorm Wind, Barton

When
April 27, 5:40 PM CST
Where
Barton County, 2.15 mi NW of Oakton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.490, -94.400

Pieces of roofing material and tin was blown into trees.

Hail, Newton

When
April 27, 6:28 PM CST
Where
Newton County, Neosho
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.870, -94.370

Thunderstorm Wind, Hickory

When
April 27, 7:57 PM CST
Where
Hickory County, 1.38 mi N of Pittsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.850, -93.300

Multiple recreational vehicles were flipped over and a roof was torn of a building.

Thunderstorm Wind, Morgan

When
April 27, 8:39 PM CST
Where
Morgan County, 0.88 mi SW of Gravois Mills Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.260, -92.830

Several trees were blown onto a house and trailer. A boat dock had minor damage.

Hail, Laclede

When
April 27, 9:50 PM CST
Where
Laclede County, 1.09 mi E of Eldridge
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.830, -92.750

Thunderstorm Wind, Taney

When
April 27, 10:20 PM CST
Where
Taney County, 2.76 mi N of Branson
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.690, -93.220

A moving van was blown over onto its side just north of the Home Deport off Highway 65.

Hail, Christian

When
April 27, 10:32 PM CST
Where
Christian County, 0.88 mi SE of Nixa
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.040, -93.290

Hail, Jasper

When
April 27, 10:38 PM CST
Where
Jasper County, Reeds
Measured
1.5 in hail
Reported by
State Official
Coordinates
37.120, -94.170

Hail up to the size of ping pong balls were reported in Reeds.

Thunderstorm Wind, Christian

When
April 27, 10:40 PM CST
Where
Christian County, 0.69 mi N of Christian Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.940, -93.170

Several large tree limbs were blown down.

Tornado, Douglas

When
April 27, 10:45 PM CST to 10:50 PM CST
Where
Douglas County, 0.88 mi SW of Goodhope to Goodhope
Rating
EF0
Path length
0.88 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.910, -92.810

A NWS Storm Survey found a brief EF-0 tornado affected the town of Goodhope. This tornado produced considerable tree damage along a 1 mile path from just southwest of Goodhope the northeast of Goodhope. Several outbuildings were also damaged. Winds were estimated at 80 MPH.

Thunderstorm Wind, Douglas

When
April 27, 10:50 PM CST
Where
Douglas County, 0.88 mi SW of Goodhope
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.910, -92.810

Several windows were blown out of a home off Highway 76.

Thunderstorm Wind, Douglas

When
April 27, 11:02 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
72 kt (83 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.950, -92.660

An 83 mph gust was measured by a personal weather station equipment.

Thunderstorm Wind, Douglas

When
April 27, 11:03 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.950, -92.660

Several power poles snapped and trees blown down.

Hail, Douglas

When
April 27, 11:06 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.950, -92.660

Thunderstorm Wind, Douglas

When
April 27, 11:15 PM CST
Where
Douglas County, 2.65 mi NE of Ava
Measured
68 kt (78 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.980, -92.620

A sturdy 30 feet by 50 feet garage was removed from the foundation and blown 200 yards to the east.

Thunderstorm Wind, Howell

When
April 27, 11:45 PM CST
Where
Howell County, 1.3 mi ESE of Willow Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
36.990, -91.950

Minor damage to an airport hanger was reported.

Thunderstorm Wind, Shannon

When
April 28, 12:15 AM CST
Where
Shannon County, 2.65 mi SW of Munsett
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.090, -91.360

A tree was reported down across Highway 19 four miles south of Eminence.

Thunderstorm Wind, Douglas

When
April 28, 12:15 AM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.950, -92.660

Numerous power poles were snapped or down in the town of Ava. Minor to moderate damage was reported to several buildings in the downtown area. A strong microburst caused 70 t 80 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506210, 506211, 506212, 506213, 506214, 506218, 506215, 506216, 506217, 506219, 506220, 506221, 506223, 506222, 506206, 506224, 506225, 506239, 506226, 506228, 506242, 506232, 506227, 504546, 506229, 506230, 506231, 506205, 506243, 506233, 506203, 506234, 506207, 506235, 506208, 506238, 506245, 506237, 506236, 506209, and more.